Dextromethorphan is a medicine that helps stop coughing. Dextromethorphan overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
DXM overdose; Robo overdose; Orange crush overdose; Red devils overdose; Triple C's overdose
Dextromethorphan can be harmful in large amounts.
Dextromethorphan is found in many over-the-counter cough and cold medicines, including:
- Robitussin DM
- Triaminic DM
- Rondec DM
- Benylin DM
- St. Joseph Cough Suppressant
- Alka-Seltzer Plus Cold and Cough
- Tylenol Cold
- Dimetapp DM
The drug is also abused and sold on the streets under the names:
- Orange crush
- Triple Cs
- Red Devils
Other products may also contain dextromethorphan.
Symptoms of a dextromethorphan overdose include:
- Breathing problems, including slow and labored breathing, shallow breathing, no breathing.
- Bluish-colored fingernails and lips
- Blurred vision
- Convulsions (seizures)
- High or low blood pressure
- Muscle twitches
- Nausea and vomiting
- Pounding heartbeat (palpitations)
- Raised body temperature
- Rapid heartbeat
- Spasms of the stomach and intestines
This can be a serious overdose. Get medical help right away.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of product (ingredients and strength, if known)
- Time it was swallowed
- Amount swallowed
- If the medicine was prescribed for the person
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the container or drug with you to the hospital, if possible.
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Tests may be done to check the person's heart function. Symptoms will be treated.
The person may receive:
- Activated charcoal
- Blood and urine tests
- Breathing support, including a tube through the mouth into the lungs, and breathing machine (ventilator)
- EKG (electrocardiogram, or heart tracing)
- Fluids through a vein (by IV)
- Medicine to reverse the effect of the narcotic in the drug (changes in mental state and behavior) and treat other symptoms
- Tube through the mouth into the stomach to empty the stomach (gastric lavage)
This medicine is safe if you take it as directed. However, many teenagers take very high amounts of this medicine to "feel good" and to have hallucinations. Like other drugs of abuse, this can be dangerous. Over-the-counter cough medicines that contain dextromethorphan often contain other medicines that can also be dangerous in an overdose.
Although most people who abuse dextromethorphan will need no treatment, some people will. Survival is based on how quickly a person receives help at a hospital.
The U.S. Food and Drug Administration (FDA) has linked the deaths of several teenagers to dextromethorphan abuse.
Chyka PA, Erdman AR, Manoguerra AS, et al. Dextromethorphan poisoning: An evidence-based consensus guideline for out-of-hospital management. Clin Toxicol. 2007;45(6):662-77. PMID: 17849242 www.ncbi.nlm.nih.gov/pubmed/17849242.
Levine M, Ruha AM. Antidepressants. In: Marx JA, Hockberger RS, Walls RM, et al, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Mosby; 2014:chap 151.
Thornton S, Ly BT. Over-the-counter medications. In: Adams JG. Emergency Medicine. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2013:chap 157.
U.S. Food and Drug Administration. FDA Warns Against Abuse of Dextromethorphan (DXM). Rockville, MD: National Press Office; May 20, 2005. Talk Paper T05-23.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.